Methods: A 21-year-old Caucasian female presented with acute oropharyngeal angioedema without urticaria. On physical examination she had angioedema of the lips, tongue and normal vital signs. She was incorrectly administered epinephrine 0.3 mg (1:1000) intravenously rather than intramuscularly. Over the following hours, she developed hypotension, tachycardia and tachypnea which required intubation and vasopressors. A chest X-ray revealed bilateral diffuse alveolar opacities consistent with pulmonary edema. An electrocardiogram showed sinus tachycardia and a transthoracic echocardiogram revealed a left ventricular ejection fraction of 10% with global hypokinesis. Over the next 48 hours, her blood pressure normalized, hypoxia resolved and she was successfully extubated. Repeat echocardiogram on days 3 and 5 demonstrated significant improvement in ejection fraction, 30% and 50%, respectively. Cardiac catheterization did not reveal evidence of coronary artery disease.
Results: The pathophysiology of Takotsubo cardiomyopathy has been attributed to catecholamine- induced myocardial toxicity and coronary vasospasm. The combination of high dose and fast infusion rate of epinephrine may have provoked our patient’s cardiomyopathy. Despite the grave presentation of Takotsubo cardiomyopathy, it is usually rapidly reversible with a good prognosis.
Conclusions: Prompt intramuscular administration of epinephrine 0.3 mg (1:1000) is the cornerstone of treating anaphylaxis. Epinephrine at a concentration of 1:1000 intravenously should generally be avoided for the treatment of anaphylaxis due to risk of iatrogenic Takotsubo cardiomyopathy. If intravenous epinephrine is needed, 0.1 mg (1:10,000) should be administered with caution (at a slow rate).